Alert archive / Wisconsin / Winter Storm Warnings in 2018

Winter Storm Warning 12, NWS Duluth, MN

April 14, 20185 counties in Minnesota; 8 counties in Wisconsin

NWS Duluth, MN issued this winter storm warning at Apr 14, 2018, 4:00 AM CDT for 5 counties in Minnesota; 8 counties in Wisconsin. It took effect at Apr 14, 2018, 1:00 PM CDT. It was in force for 42 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2018, 4:00 AM CDT (09:00 UTC)
In effect from
Apr 14, 2018, 1:00 PM CDT
Expired
Apr 16, 2018, 7:00 AM CDT
In force
42 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Cook County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 64 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
884 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this winter storm warning went out at Apr 14, 12:46 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 14, 12:46 AM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1246 AM CDT Sat Apr 14 2018

.UPDATE...

Updated aviation section below for 06Z TAF TAF issuance.

Issued at 644 PM CDT Fri Apr 13 2018

We updated the forecast across the southern part of the area to
increase precipitation chances, mainly from the Brainerd Lakes
region east across Pine County into southern Iron County. Latest
observations and radar trends confirm light precipitation was
making it a bit further north and was more widespread in the far
south. A mix of snow, rain, and sleet will be possible but should
transition to more snow as the boundary layer cools. Much of the
guidance is in agreement that most of the precipitation will
diminish through the evening and shift south.

&&

.SHORT TERM...(Tonight)
Issued at 443 PM CDT Fri Apr 13 2018

Today winds are increasing ahead of a powerful spring storm that
will impact the Midwest over the weekend, including producing
significant winds and snowfall amounts for parts of the Northland
and create waves on Lake Superior that will rival many fall storms.

The immediate concern tonight will be the increasing winds.
Northeast winds are already gusting to around 25-30 mph and will
continue overnight. Wintry mix over northwest Wisconsin will end
early tonight. Otherwise a cloudy night for most locations with lows
in the mid teens to low 20s.

.LONG TERM...(Saturday night through Friday)
Issued at 443 PM CDT Fri Apr 13 2018

A powerful spring storm will move through the region Saturday
through Monday with strong northeast winds, dangerous waves, and
the potential for heavy snow.

A strong and slow moving spring storm system will move through
the Midwest though Monday. Strong northeast winds will accompany
the storm starting late tonight and continuing into Sunday.
Sustained winds of 25 to 35 knots with gusts to 45 knots are
forecast over Lake Superior and will likely work inland. Have
upgraded Lakeshore Flood Watches to warnings and included Iron
County.

The northeast winds off Lake Superior may result in convergence
and lake-enhanced snow from near the Twin Ports into northern Pine
County and over portions of northwest Wisconsin tonight and
Saturday. The next surge of synoptic scale forcing for ascent will
push into the Northland from the south Saturday afternoon.
Periods of locally heavy snow are expected Saturday evening
through Sunday afternoon, with several inches of additional
accumulation likely Sunday night and Monday in northwest
Wisconsin. A wide range of snow totals are likely with this
prolonged event ranging from a dusting at most in far northern St.
Louis, Koochiching, Itasca, and Cass Counties, to more than 14
inches in the northwest Wisconsin snowbelt areas. Deterministic
models each display run-to-run consistency, but offer different
solutions between them. The ECMWF is most concerning as it takes
the surface low northward into eastern Lake Superior keeping the
Northland under the gun for significant accumulating snow longer
than the rest of the models. The GEM remains the farthest south
and the most progressive and still features the solution favored
by this forecaster. Meanwhile the GFS and NAM are closer to the
ECMWF solution than the GEM. The non-GEM consensus is hard to
ignore so QPF and snow amounts have been adjusted toward that
blend.

Even with snow already falling in our southern forecast area,
confidence in snow amounts and timing warrants continuing the
Winter Storm Watch for another forecast cycle. The bulk of
accumulating snow is expected Saturday evening through Sunday
afternoon, so there seems to be sufficient time to take a look at
one more model cycle before making any upgrades.

High pressure builds into the region Monday and Tuesday before a
weaker storm system moves into the picture midweek. With the main
focus on this weekend's storm and numerous details, maintained a
consensus approach for forecast elements beyond Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Apr 14 2018

A strong area of low pressure was centered in far southwest Iowa as
of late evening. The low is forecast to track east through the
weekend. An upper level low pressure will extend into the Northland
as it also tracks east. An area of FGEN has led to periods of light
snow over southern portions of the Northland into parts of northern
Wisconsin this evening and that will continue for the next several
hours. Dry air continued to feed into the area from the north and
was limiting the northward extent of the snow. MVFR or brief IFR
conditions will be possible in the snow and they may affect KHYR
early in the period. Elsewhere, VFR conditions are expected into
Saturday. We pulled back on the mention of MVFR ceilings at KDLH
Saturday morning as the upstream airmass is very dry and the short
term guidance has backed off on the development of lake induced
clouds. Snow will expand north through Saturday, but especially
Saturday night into Sunday. Snow will affect KHYR first but may not
reach KHIB/KDLH/KBRD until after the TAF period.

In addition to the precipitation, strong winds will occur through
the period, especially around Lake Superior late tonight through
Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  21  27  21  29 /  20  30  50  50
INL  14  34  17  36 /   0   0  10  20
BRD  23  32  22  35 /  70  40  50  30
HYR  23  31  22  31 /  70  80  90  60
ASX  23  28  23  29 /  20  50  60  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from this afternoon through Sunday evening
     for WIZ006>009.

     Lakeshore Flood Warning from 4 AM early this morning to 10 AM
     CDT Sunday for WIZ001>004.

     Winter Storm Watch from this afternoon through Monday morning
     for WIZ001>004.

MN...Winter Storm Watch from this afternoon through Sunday evening
     for MNZ038.

     Lakeshore Flood Warning from 4 AM early this morning to 10 AM
     CDT Sunday for MNZ020-037.

LS...Gale Warning until 4 PM CDT Sunday for LSZ121-140>148.

&&

UPDATE...Melde
SHORT TERM...JJM
LONG TERM...Huyck
AVIATION...Melde/LE
Hazardous weather outlook, Apr 13, 3:46 PM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
346 PM CDT Fri Apr 13 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
346 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A light rain/snow/wintry mix will end this evening across parts
of northwest Wisconsin. Around 1 to 2 inches of snow is possible
along and south of a line from Spooner to Park Falls.

Strong winds will impacts areas from the Twin Ports and
Interstate 35 corridor east across much of northwest Wisconsin
late tonight through Saturday night. Winds of 15 to 25 mph with
gusts approaching 45 mph are expected, with the strongest wind
gusts near Lake Superior. This will result in difficult driving
conditions and large waves on Lake Superior, which will affect
lakeshore areas. On lakes where thick ice remains, including Lake
Superior, chunks of lake ice may be picked up by the waves and
crash onto shore, including some stretches of roads which are
adjacent to the lake. Lakeshore flooding is possible, which could
damage property and cause water on parking lots and roadways near
the lake. See the Lake Shore Flood Warning for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy snow will fall across parts of far east central Minnesota
and much of northwest Wisconsin Saturday afternoon through Sunday
night. Around 6 to 10 inches of snowfall are possible over the
weekend for much of northwest Wisconsin with locally higher
amounts possible. In addition to the snow, strong winds will
cause blowing snow which will reduce visibility to half mile or
less at times. Those with travel plans this weekend should be
prepared for hazardous travel conditions.

Strong northeast winds Saturday may result in lakeshore flooding
along Lake Superior. The wind, waves, and possible chunks of ice
from the lake may cause damage to property and could cause water
on some roads near the lake. The strong winds and waves will make
it dangerous to be near Lake Superior, and those wishing to check
out the big waves should stay back at a considerable distance
from the water, including avoiding venturing on to breakwaters,
jetties, piers, docks, and other structures near the lake. See the
Lake Shore Flood Warning for more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall measurements, flooding,
and wind damage to the National Weather Service.

LSZ121-140>148-142100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
346 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Increasing northeast winds today into tonight will result in
building waves causing hazardous conditions for small craft
through the afternoon, with gales increasing to 40 to 50 knots
late tonight. Significant wave heights are expected to reach 10 to
12 feet or greater across much of western Lake Superior.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northeast gales of 40 to 50 knots are expected Saturday with wave
heights of 10 to 12 feet or greater across the nearshore waters
of western Lake Superior. Winds and waves gradually diminish
Saturday night into Sunday with gales of 35 to 40 knots possible.
Strong winds and high waves may linger into Monday.

JJM/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Apr 14, 12:37 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1237 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     SNOW             ROCK CREEK              45.76N 92.97W
04/14/2018  E1.0 INCH        PINE               MN   TRAINED SPOTTER

            NO LONGER SNOWING AT THE TIME OF THE REPORT.
            BEGAN AT APPROXIMATELY 5 PM.

&&

WL

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:00 AM CDTWinter Weather AdvisoryDLHAitkin, Carlton, Cook, Crow Wing, Lake, Saint Louis51 hr
Apr 14, 4:37 AM CDTWind AdvisoryDLHCarlton, Lake, Saint Louis14 hr
Apr 14, 2:18 PM CDTBlizzard WarningDLHAshland, Bayfield, Douglas41 hr

Nearby

Winter Storm Warnings in Wisconsin, 2018Winter Storm Warnings in Minnesota, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.